Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 172, NWS Aberdeen, SD

August 5, 2011Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2011, 5:59 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 5:59 PM MDT (23:59 UTC)
Expired
Aug 5, 2011, 7:00 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:15 PM MDTTSTM WND GST 64Timber Lake, SDSDSU MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KABR 052359
SVRABR
SDC031-041-060100-
/O.NEW.KABR.SV.W.0172.110805T2359Z-110806T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM MDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIRESTEEL...OR 29 MILES NORTH OF LANTRY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIMBER LAKE AND LITTLE MOREAU REC AREA AROUND 615 PM MDT...
  WHITE HORSE AROUND 630 PM MDT...
  LITTLE EAGLE AROUND 640 PM MDT...
  TRAIL CITY AROUND 645 PM MDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 167 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4574 10067 4520 10062 4529 10146 4565 10146
TIME...MOT...LOC 0000Z 268DEG 31KT 4543 10126
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
1 follow-up statement
614 
WWUS53 KABR 060029
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT FRI AUG 5 2011

SDC031-041-060100-
/O.CON.KABR.SV.W.0172.000000T0000Z-110806T0100Z/
DEWEY SD-CORSON SD-
629 PM MDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 700 PM MDT...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF WHITE HORSE...OR 27 MILES SOUTHWEST OF MOBRIDGE...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE EAGLE AROUND 640 PM MDT...
  TRAIL CITY AROUND 645 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4569 10110 4574 10067 4520 10062 4526 10119
TIME...MOT...LOC 0029Z 269DEG 35KT 4538 10092
WIND...HAIL 60MPH 1.00IN

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:20 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 2:20 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI AUG 5 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHOWERS AND THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHWESTERN
SOUTH DAKOTA. THIS ACTIVITY LOOKS LIKE IT WILL STAY MAINLY WEST OF
THE CWA...BUT A WATCH IS IN EFFECT FOR THE NORTHWESTERN CORNER OF
THE CWA TO ACCOUNT FOR THE POSSIBILITY OF THE STORMS DRIFTING
EASTWARD OR ADDITIONAL DEVELOPMENT WHERE THE INSTABILITY IS A BIT
STRONGER. LOOKS AS THOUGH THE AREA OF PRECIPITATION WILL TAKE ITS
TIME TRACKING EASTWARD...AND DO NOT EXPECT THE EASTERN HALF OR SO
OF THE CWA TO SEE AN PRECIPITATION UNTIL SATURDAY MORNING AT THE
EARLIEST. DECENT INSTABILITY DEVELOPS AGAIN ACROSS THE EAST
SATURDAY AFTERNOON...SO WENT WITH THE MENTION OF SEVERE JUST IN
THE AFTERNOON HOURS. AS THE SYSTEM SLIDES OVER MINNESOTA SATURDAY
NIGHT...HIGH PRESSURE DROPS IN BEHIND IT OVER THE DAKOTAS...WITH A
RETURN TO DRY WEATHER SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES
IN THE MODELS AS FAR AS SUNDAY NIGHT GOES AS A WEAK ELONGATED LOW
REACHES THE PLAINS. THE GFS IS MORE BULLISH WITH BRINGING
PRECIPITATION TO THE WESTERN CWA...WHILE THE NAM AND ECMWF KEEP
THE MAIN AREAS OF PRECIPITATION OVER NORTH DAKOTA AND SOUTHERN
NEBRASKA. WILL STICK WITH JUST A SCHC POP ACROSS THE WESTERN HALF
OF THE CWA FOR NOW UNTIL A MORE CLEAR SOLUTION COMES ABOUT.

EXPECT TO SEE TEMPERATURES A BIT COOLER ON SATURDAY WITH MORE
CLOUD COVER AND PRECIPITATION AROUND...THEN A BIT OF A REBOUND
BACK TO NEAR NORMAL TEMPS ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS STILL SHOWING A COLD FRONT PASSING THROUGH THE AREA ON
MONDAY WITH A DECENT CHANCE FOR PRECIPITATION SO LEFT POPS IN THE
30 TO 40 PERCENT RANGE. AS THE FRONT EXITS TO THE SOUTHEAST MONDAY
EVENING...WILL LEAVE SMALL POPS ACROSS THE EASTERN CWA. ON TUESDAY
SFC HIGH BUILDS SOUTH OUT OF CANADA AND WILL BRING COOLER AIR TO
THE REGION. EXPECTING HIGHS IN THE 70S WITH LOWS WEDNESDAY MORNING
DROPPING INTO THE 50S. AS NORTHWEST FLOW ALOFT CONTINUES INTO
THURSDAY...MODELS ARE SHOWING ANOTHER COLD FRONTAL PASSAGE SIMILAR
TO MONDAY. HAVE INCLUDED PRECIP CHANCES FOR THIS AS WELL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST ACROSS THE AREA INTO THE EVENING
HOURS. ONLY EXCEPTION WILL BE IF ANY TSRA MANAGE TO MOVE ACROSS
KMBG/KPIR LATER THIS EVENING WHERE CONDITIONS COULD FALL TO MVFR.
BETTER CHANCES FOR TSRA ACROSS KMBG. -TSRA/TSRA CHANCES SHIFT TO
KABR/KATY BY SATURDAY MORNING AND INTO THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 5, 2:50 AM MDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI AUG 5 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT FRI AUG 5 2011 /250 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER
THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS
AND MOVE EAST TONIGHT ACROSS THE REST OF NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
ALONG AND WEST OF THE MISSOURI RIVER. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND WEST OF THE MISSOURI
RIVER LATE THIS AFTERNOON AND TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:03 PM MDTSevere Thunderstorm WarningABRCorson, Dewey57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.